Virginia, 2007

Drought in Virginia, July 24 to 31, 2007

July 24 to 31, 2007 · NWS LWX · 10 events in 10 counties and zones

A portion of the Mid Atlantic hydrologic service area experienced severe agricultural drought conditions from July 24th through the end of the month. This area included Orange County north to Frederick and Fairfax Counties.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A portion of the Mid Atlantic hydrologic service area experienced severe agricultural drought conditions from July 24th through the end of the month. This area included Orange County north to Frederick and Fairfax Counties. Using a combination of rainfall measurements and radar precipitation estimates, some locations averaged rainfall totals as high as 6 inches below normal. This led to some jurisdictions restricting water use. Damage estimates were not available due to current harvest progress. Several locations were included in primary natural disaster areas due to reductions in farm production. Sources of information included the Virginia Farm Service Agency and the National Drought Monitor.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 23, 9:00 PM EST, 3 hours earlier.

Area forecast discussion, Jul 23, 9:00 PM EST, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1000 PM EDT MON JUL 23 2007

.SYNOPSIS...
AN CUT OFF UPPER LOW WILL SLOWLY MOVE ACROSS THE CENTRAL APPALACHIANS
THROUGH THE MIDDLE OF THE WEEK...KEEPING THE AREA UNDER SEASONAL
CONDITIONS AND MODERATELY ACTIVE. THE LOW WILL ABSORBED INTO AN
UPPER TROUGH OVER THE GREAT LAKES REGION BY THE WEEKEND...MOVING
OFF THE COAST EARLY NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
CURRENT FORECAST ON TRACK. UPPER LOW OVER WEST VIRGINIA THIS
EVENING WITH WRAP AROUND SHOWERS OCCURRING ON THE SOUTH SIDE OF
THE 500MB CENTER. UPPER LOW SHOULD CONTINUE TO DRIFT TOWARDS THE
NORTHWEST OVERNIGHT. ISOLATED SHOWERS THAT BRIEFLY DEVELOPED
ACROSS THE HIGHLANDS HAVE NOW DISSIPATED. AS A RESULT...DRY
FORECAST FOR THE REMAINDER OF TONIGHT.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH 6 PM TUESDAY/...
THE UPPER LOW WILL MOVE NORTHWARD OVERNIGHT AND SHOULD BE ALONG THE
MD/PA BORDER BY EARLY TOMORROW. IT WILL PRETTY MUCH STAY PUT DURING
THE DAY. THE INVERTED SURFACE TROUGH EXTENDING FROM THE GULF STATES
WILL SHIFT NORTHWARD TOMORROW OVER THE HIGHER TERRAIN. HAVE LEFT THE
SCT POPS IN THE CLOSEST PROXIMITY OF THIS FEATURE FOR THE AFTERNOON.

&&

.LONG TERM /TUESDAY NIGHT THROUGH MONDAY/...
OVERNIGHT TUES...MODELS HAVE THE UPPER LOW PLACED OVER THE OH/PA
BORDER DRIFTING SLOWLY NWD. AN UPPER TROUGH OVER CNTRL CANADA
EVENTUALLY DRIFTS INTO THE LOW...ABSORBING IT IN THE UPPER FLOW BY
EARLY FRI OVER THE EASTERN GREAT LAKES. THIS HAS BEEN FAIRLY
CONSISTENT FOR THE PAST FEW GFS AND RUNS...AND OTHER GLOBAL MODELS
ARE ALSO COMING INTO AGREEMENT FOR A SLOW DOWN OF THE ENTIRE SYSTEM
AS THE TWO FEATURES ARE CONJOINED. THE TROUGH THEN DEEPENS SLIGHTLY
ON THE BACK SIDE OF THE UPPER WAVE...A PROCESS TAKING MOST OF THE
WEEKEND...STILL SITUATED OVER THE EASTERN GREAT LAKES REGION. A SFC
BOUNDARY THEN SLOWLY SWEEPS THROUGH THE MID ATLANTIC BY EARLY MON.
EARLY INDICATIONS ARE THAT THIS FRONT MAY STILL SIMILARLY TO THE
FRONT THAT MOVED OFF THE ATLANTIC COAST THIS PAST WEEK. THE
DIFFERENCE BEING THE SITUATION AFT THIS WEEKEND HAS UPPER RIDGING
BEGINNING TO BUILD FURTHER EAST INTO THE NORTHERN GREAT PLAINS EARLY
NEXT WEEK. NOT A VERY STRONG PUSH TO RELEASE THE LL MOISTURE BACK
OVER THE ATLANTIC AND CONDITIONS MAY NOT BE NEARLY AS DRY FOR THE
REGION AS WITH A NORMAL FRONTAL PASSAGE. WILL KEEP NOTICE FOR THE
STRENGTH OF THE UPPER RIDGE NEXT WEEK AND STRENGTH OF SFC BOUNDARY
OVER THE LATER PART OF THE WEEKEND.

BEFORE THE FRONT CLEARS THE REGION...MULTIPLE CHANCES FOR WEAK AREA
CONVECTIVE ACTIVITY. LIMITED INSTABILITY ASSOCIATED WITH THIS UPPER
LOW PRESSURE SYSTEM...THOUGH MID LEVEL DRY ENTRAINMENT INTO THE
SYSTEM RECENTLY WILL ALLOW FOR AFTN CONVECTIVE CHANCES THRU THE
WEEKEND. DECENT MOISTURE INCR EXPCTD AFT BY MID WEEK STREAMING FROM
THE SE GULF COAST AND EASTERN ATLANTIC.

NAM SLOWED DOWN THE SFC LOW FEATURE EAST OF THE FL COAST...WITH THE
GFS KEEPING IT FURTHER OUT TO SEA AND MOVING NORTH AND OF NO
CONSEQUENCE TO THE MAINLAND. EITHER WAY...THE UPPER TROUGH EXPCTD TO
MOVE THROUGH THIS WEEKEND SHOULD BE STRONG ENOUGH TO PUSH ANY
ATLANTIC SFC FEATURES EASTWARD...ESPEC WITH A STRENGTHENING
MIDWESTERN RIDGE.

&&

.AVIATION /02Z TUESDAY THROUGH SATURDAY/...
VFR CONDITIONS ARE EXPECTED THROUGH THE PERIOD. INDICATED
SCATTERED TO BROKEN MID LEVEL DECK OVERNIGHT. A WIND SHIFT TO THE
SW IS EXPECTED TOMORROW.

NO CIG/VSBY CONCERNS THROUGH THE END OF THE WEEK.

&&

.MARINE...
THE SCA EXPIRED AT 8PM. LIGHT WINDS ARE EXPECTED FOR THE REMAINDER
OF THE OVERNIGHT HOURS.

LIGHT WINDS AND NO HEADLINES EXPECTED FOR THE REMAINDER OF THE
WEEK.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.

&&

SYNOPSIS...
NEAR TERM...RW
SHORT TERM...
LONG TERM...
AVIATION...RW
MARINE...RW
Hazardous weather outlook, Jul 23, 9:11 PM EST, 2 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1011 PM EDT MON JUL 23 2007

ANZ530>537-DCZ001-MDZ003>007-009>011-013-014-016>018-501-502-
VAZ021-025>031-036>042-050>057-WVZ050>055-501>504-241500-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
DISTRICT OF COLUMBIA-WASHINGTON-FREDERICK MD-CARROLL-
NORTHERN BALTIMORE-HARFORD-MONTGOMERY-HOWARD-SOUTHERN BALTIMORE-
PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-PENDLETON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
1011 PM EDT MON JUL 23 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE
EASTERN SHORE INCLUDING THE CHESAPEAKE BAY AND EAST OF GARRETT
COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA...
WASHINGTON DC AND THE TIDAL POTOMAC RIVER.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 drought. Local standard time, as filed.

Drought, Orange

When
July 24, 12:00 AM EST to July 31, 11:59 PM EST
Where
Orange forecast zone
Reported by
Other Federal Agency
Coordinates
38.246, -78.013 (the zone’s center; the record gives no point)

Drought, Culpeper

When
July 24, 12:00 AM EST to July 31, 11:59 PM EST
Where
Culpeper forecast zone
Reported by
Other Federal Agency
Coordinates
38.486, -77.956 (the zone’s center; the record gives no point)

Drought, Madison

When
July 24, 12:00 AM EST to July 31, 11:59 PM EST
Where
Madison forecast zone
Reported by
Other Federal Agency
Coordinates
38.414, -78.279 (the zone’s center; the record gives no point)

Drought, Fauquier

When
July 24, 12:00 AM EST to July 31, 11:59 PM EST
Where
Fauquier forecast zone
Reported by
Other Federal Agency

Drought, Prince William

When
July 24, 12:00 AM EST to July 31, 11:59 PM EST
Where
Prince William forecast zone
Reported by
Other Federal Agency

Drought, Arlington

When
July 24, 12:00 AM EST to July 31, 11:59 PM EST
Where
Arlington forecast zone
Reported by
Other Federal Agency
Coordinates
38.855, -77.106 (the zone’s center; the record gives no point)

Drought, Fairfax

When
July 24, 12:00 AM EST to July 31, 11:59 PM EST
Where
Fairfax forecast zone
Reported by
Other Federal Agency
Coordinates
38.841, -77.291 (the zone’s center; the record gives no point)

Drought, Loudoun

When
July 24, 12:00 AM EST to July 31, 11:59 PM EST
Where
Loudoun forecast zone
Reported by
Other Federal Agency

Drought, Clarke

When
July 24, 12:00 AM EST to July 31, 11:59 PM EST
Where
Clarke forecast zone
Reported by
Other Federal Agency
Coordinates
39.112, -77.997 (the zone’s center; the record gives no point)

Drought, Frederick

When
July 24, 12:00 AM EST to July 31, 11:59 PM EST
Where
Frederick forecast zone
Reported by
Other Federal Agency
Coordinates
39.195, -78.213 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2007Every state in 2007This day in weather historyWarnings in Virginia, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 50718, 50719, 50720, 50721, 50722, 50723, 50724, 50725, 50726, 50727.